Texas, 2008

Hail and Damaging Wind in Texas, June 15, 2008

June 15, 2008 · NWS LUB · 3 events in 2 counties and zones

An isolated supercell thunderstorm developed over the eastern Texas Panhandle during the late afternoon hours of the 15th. This storm propagated southeastward during the evening hours, and impacted portions of Hall and Childress Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$17 million
Crop damage
$3.0 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An isolated supercell thunderstorm developed over the eastern Texas Panhandle during the late afternoon hours of the 15th. This storm propagated southeastward during the evening hours, and impacted portions of Hall and Childress Counties. The storm produced at least two wet microbursts near Childress. The downburst winds, estimated to approach 100 mph in the city, combined with large hail caused widespread and significant damage and resulted in 6 injuries. Virtually every structure in the city sustained damage, including more than 1,800 homes and 200 businesses. Economic losses totaled $20 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 15, 6:13 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 15, 6:13 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
713 PM CDT SUN JUN 15 2008

.UPDATE...
UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH 545 UNTIL MIDNIGHT
CDT. ALSO INCREASED POPS OVER NORTHEAST ZONES AND TWEAKED SKY
GRIDS.

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT SUN JUN 15 2008/

SHORT TERM...
SFC ANALYSIS THIS AFTN INDICATES WEAK SFC LOW OVER THE NORTH CENTRAL
TX PANHANDLE WITH ATTENDANT TROUGH/DRYLINE STRETCHING SOUTHWEST INTO
THE WESTERN SOUTH PLAINS. VISIBLE SATELLITE IMAGERY IS FINALLY
DEPICTING A NARROW LINE OF CU DEVELOPING ALONG THIS FEATURE NR
AMARILLO. BEHIND THE DRYLINE...VERY LOW DEWPOINTS ARE NOTED WITH
DEPRESSIONS ON THE ORDER OF 70-75 DEGS ACRS THE WESTERN TX
PANHANDLE. AS TEMPS CLIMB TO SLIGHTLY ABOVE 100 DEG F LATER THIS
AFTN...SHOULD SEE A FEW STORMS FORM INVOF TROUGH AXIS. GIVEN VERY
STEEP LAPSE RATES AND DRY LOW LEVELS...STRONG TO POSSIBLY SEVERE
DOWNBURST WINDS WILL BE LIKELY...WITH SOME OF THE STRONGEST STORMS
PRODUCING MARGINALLY SEVERE HAIL. MOST OF THE ACTIVITY SHOULD
DECREASE BY 03Z WITH LOSS OF HEATING.

FOR LATE TONIGHT INTO MONDAY...WILL WATCH A WEAK COLD FRONT SLOWLY
SLIP SOUTHWARD THROUGH THE TX PANHANDLE...POSSIBLY AIDED BY AN
OUTFLOW BNDRY FROM AN MCS DROPPING SOUTHWARD INTO NORTHERN/EASTERN
OKLAHOMA. BOTH THE WRF/NAM AND THE GFS ARE FORECASTING THE FRONT TO
CONTINUE A SLIGHT SOUTHWARD MOVEMENT THRU THE EARLY AFTN...BISECTING
THE CWFA FM SOUTHWEST TO NORTHEAST. THIS FEATURE ALONG WITH ANOTHER
DAY OF INTENSE SFC HEATING ALONG AND SOUTH OF THE FRONT WILL PROVIDE
FOR AT LEAST A SLIGHT CHC OF STORMS DEVELOPING BY THE MID TO LATE
AFTN HRS. STRONG INSTABILITY WITH ML CAPES AOA 1500-2000 J/KG
COMBINED WITH MODEST MID LEVEL SHEAR SHOULD PROVE MORE THAN
SUFFICIENT FOR A FEW SVR STORMS WITH LARGE HAIL AND STRONG WINDS.

LONG TERM...
THE COMBINATION OF LIFT ALONG THE BOUNDARY AND A MODEST LOW-LVL
JET MAY PROVIDE SUFFICIENT MECHANISMS FOR TSTM THREAT TO CONTINUE ACROSS
MAINLY EASTERN ZONES MONDAY NIGHT. IN FACT...NOT OUT OF THE
QUESTION THAT LIMITED TSTM ACTIVITY COULD CONTINUE WELL INTO TUE
MORNING GIVEN THE PROGGED STRONG LOW-LVL MOISTURE ADVECTION AND
MODEST DEEP-LAYER SHEAR....ALTHOUGH EXPECT BEST CHC FOR THIS
ACTIVITY TO REMAIN TO THE NORTH.

SHTWV CURRENTLY SEEN IN WV IMAGERY OFF THE SRN CALIFORNIA COAST WILL
MOVE AROUND THE NRN PERIPHERY OF THE UPPER RIDGE AND EMERGE INTO THE
CENTRAL PLAINS ON TUESDAY. THE LIFT WITH THIS SYSTEM IN CONJUNCTION
WITH UPSLOPE FLOW IS EXPECTED TO PRODUCE WIDESPREAD TSTM ACTIVITY FROM
NE NEW MEXICO INTO CENTRAL OKLA BY TUE AFTN. THIS ACTIVITY IS
FCST BY MOST GUIDANCE TO FORM AT LEAST ONE MCS/SQUALL LINE WHICH
WILL PROPAGATE S-SERLY TUES NIGHT. EXCELLENT EFFECTIVE SHEAR PROFILE
AND COLD-POOL DYNAMICS WILL LIKELY LEAD TO A DECENT THREAT OF SVR
WIND GUSTS WITH THIS FEATURE. GUIDANCE CONTINUES TO SHIFT THE POTENTIAL
PATH OF THIS MCS COMING OUT OF THE PANHANDLE FATHER TO THE
WEST...SO HAVE CONTINUED PREVIOUS FCST TREND OF INCREASING
COVERAGE/POPS TUES NIGHT. STRONG OUTFLOW FROM THE OVERNIGHT MCS
WILL LAY OUT A BOUNDARY SOMEWHERE ACROSS THE AREA ON WED...WHICH
SHOULD SLOWLY WASH OUT WED AFTN. THIS SHOULD RESULT IN ONE MORE
DAY OF UPSLOPE FLOW WITH SLIGHTLY COOLER AND MORE MOIST AIR FOR AT
LEAST NORTHERN AND EASTERN PORTIONS OF THE FA. BUILDING HEIGHTS AND
WEAK FLOW BEHIND EXITING WAVE TUE WILL REDUCE TSTM CHCS BUT CANT
COMPLETELY RULE THEM OUT ESPECIALLY ACROSS THE NW ZONES IN THE EVE
AS SOME TSTMS ROLL OUT OF THE HIGHER TERRAIN OF NM.

BEYOND WED...GUIDANCE INDICATES THAT UPPER RIDGE WILL MIGRATE
EASTWARD...BECOMING CENTERED OVER WTX BY NEXT WEEKEND. INCREASED
SUBSIDENCE SHOULD SUPPRESS MOST IF NOT ALL TSTM ACTIVITY. TEMPS
SHOULD SHOW A GRADUAL WARMING TREND INTO THE UPPER 90S/LOWER 100S
MOST LOCATIONS. A WEAK BOUNDARY MAY APPROACH THE AREA FRI...MAY
BRING SOME RELIEF TO THE NE ZONES AND AN INCREASED /THOUGH STILL
LOW/ CHC OF STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  93  64  93  63 /  10  10  20  20  30
TULIA         67  95  65  91  65 /  20  20  20  20  30
PLAINVIEW     66  96  67  93  65 /  20  20  20  10  30
LEVELLAND     67  98  68  97  67 /  20  20  20  10  20
LUBBOCK       72  99  70  96  69 /  20  20  20  10  20
DENVER CITY   68 100  68  99  67 /  20  20  20  10  20
BROWNFIELD    67 101  68  98  68 /  20  20  20  10  20
CHILDRESS     72  97  70  93  71 /  30  20  30  20  40
SPUR          71 101  71  97  68 /  20  20  20  10  30
ASPERMONT     73 102  73  97  71 /  20  10  20  10  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08

In the hours before

Special weather statement, Jun 15, 3:59 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
459 PM CDT SUN JUN 15 2008

TXZ034-035-040-041-152230-
LUBBOCK TX-HOCKLEY TX-LYNN TX-TERRY TX-
459 PM CDT SUN JUN 15 2008

...STRONG THUNDERSTORM ACROSS TERRY...LYNN...HOCKLEY AND LUBBOCK
COUNTIES...

AT 454 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF SLIDE...OR ABOUT 15 MILES
NORTHEAST OF BROWNFIELD...MOVING EAST AT 21 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 15, 4:30 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
530 PM CDT SUN JUN 15 2008

TXZ029-030-035-036-152345-
FLOYD TX-HALE TX-CROSBY TX-LUBBOCK TX-
530 PM CDT SUN JUN 15 2008

...STRONG THUNDERSTORM ACROSS LUBBOCK...CROSBY...HALE AND FLOYD
COUNTIES...

AT 528 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LUBBOCK...OR ABOUT 17 MILES NORTHWEST OF
SLATON...MOVING EAST AT 18 MPH. OTHER STRONG THUNDERSTORMS WERE
DEVELOPING OVER WESTERN CROSBY AND SOUTHERN FLOYD COUNTIES.

BRIEF...STRONG WIND GUSTS TO AROUND 50 MPH ARE POSSIBLE NEAR
THUNDERSTORMS. THESE MAY CAUSE LOCALLY VERY DENSE BLOWING DUST. MOVE
TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY
FROM WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 15, 5:12 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
612 PM CDT SUN JUN 15 2008

TXZ040-041-160030-
LYNN TX-TERRY TX-
612 PM CDT SUN JUN 15 2008

...STRONG THUNDERSTORM ACROSS TERRY AND LYNN COUNTIES...

AT 607 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED JUST NORTHWEST OF NEW MOORE...OR
ABOUT 15 MILES SOUTHEAST OF BROWNFIELD...MOVING EAST AT 17 MPH.

SMALL HAIL IS EXPECTED WITH THESE STORMS. AND BRIEF...STRONG WIND
GUSTS AND LOCALLY DENSE BLOWING DUST ARE POSSIBLE AS WELL. IF CAUGHT
OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 15, 5:40 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
640 PM CDT SUN JUN 15 2008

TXZ025-026-160100-
CHILDRESS TX-HALL TX-
640 PM CDT SUN JUN 15 2008

...THIS IS A SIGNIFICANT WEATHER ALERT FOR THE THREAT OF A VERY
STRONG THUNDERSTORM MOVING INTO HALL AND CHILDRESS COUNTIES THIS
EVENING...

AT 640 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A VERY LARGE SEVERE THUNDERSTORM 11 MILES NORTH OF
MEMPHIS...MOVING SOUTHEAST AT 35 MPH. AT THE CURRENT MOVEMENT...
PARTS OF NORTHEAST HALL COUNTY NEAR AND EAST OF MEMPHIS...AND
NORTHERN AND POSSIBLY CENTRAL CHILDRESS COUNTY MAY BE THREATENED.

HAIL AND DAMAGING WINDS ARE VERY POSSIBLE WITH THIS STORM...AND
WARNINGS MAY BE ISSUED AS WELL BY 700 OR 730 PM. IF CAUGHT
OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.

PERSONS IN THE PATH OF THIS STORM SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Amarillo radar (KAMA), 128 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hall

When
June 15, 6:26 PM CST
Where
Hall County, 4 mi ESE of Memphis
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.698, -100.465

Local law enforcement officials reported nickel size hail just east of Memphis.

Thunderstorm Wind, Childress

When
June 15, 7:33 PM CST to 8:00 PM CST
Where
Childress County, 2.34 mi ENE of Childress to 2.21 mi W of Childress
Measured
70 kt (81 mph) measured gust
Injuries
6 direct, 0 indirect
Property damage
$16 million
Crop damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
34.435, -100.163

An extreme convective wind event combined with large hail resulted in widespread and significant damage in the Childress vicinity during the evening hours of Father's Day the 15th.

The Texas Tech University West Texas Mesonet site northeast of the city initially recorded a 58 mph wind gust at 19:33 CST. By 19:35 CST winds at the mesonet site had increased to 80 mph. Witnesses described that rain from the storm, which had approached from the northwest, had come to an ended and that the storm appeared to have passed without incident. A rapid onset of damaging winds and hail, however, then struck from the east.

A National Weather Service disaster assessment found eye witness descriptions to be consistent with the resultant damage patterns and photographic evidence, which conclusively indicated that a series of wet microbursts impacted the surface east-northeast of Childress. Extreme outflow winds, estimated to approach 100 mph, spread westward across the city as they diverged from the epicenter of the downbursts. In addition to photo and video evidence of multiple microburst occurrences, the cyclic nature of the downbursts was measured by the Texas Tech University West Texas Mesonet, which recorded a secondary 80 mph peak in wind gusts at 19:50 CST.

Local and state officials determined that 1,821 homes and more than 200 businesses were impacted by the storm. Damages to 247 homes were deemed major with six homes totally destroyed. Four rooms in a local motel collapsed, and more than half a million dollars in damages were inflicted upon a local hospital. Medical patients from both the hospital and a nearby nursing home were evacuated to neighboring communities. Up to sixty utility poles and a number of signs were additionally destroyed.

Six persons were injured by flying debris during the storm. Those injured included a small child that was struck in the head by debris, and a woman that was hit by a screen door which became air-borne.

The American Red Cross reportedly provided food and shelter for approximately 500 Childress residents following the storm.

Hail, Childress

When
June 15, 7:40 PM CST to 7:55 PM CST
Where
Childress County, 1.59 mi NNE of Childress
Measured
1.75 in hail
Property damage
$1.0 million
Crop damage
$2.0 million
Reported by
Law Enforcement
Coordinates
34.441, -100.188

Up to golf ball size hail combined with extreme downburst winds to result in widespread damage across the city of Childress and a number of surrounding agricultural fields. Wind-driven hail destroyed approximately ninety percent of the east-facing windows in the city of nearly 7,000 residents. Vinyl exterior siding was shredded on a number of structures. In addition, a few hundred vehicles sustained damage and grain sorghum crops suffered extensive damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115947, 116047, 115999.